Alert archive / Missouri / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 481, NWS Springfield, MO

July 22, 20084 counties in Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Jul 22, 2008, 1:21 PM CDT for 4 counties in Missouri. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2008, 1:21 PM CDT (18:21 UTC)
Expired
Jul 22, 2008, 2:15 PM CDT
In force
54 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon

Counties Barry County, MO, Christian County, MO, Lawrence County, MO, Stone County, MO

What was reported inside it

TimeReportWhereRemark
Jul 22, 2:00 PM CDTTSTM WND DMG1 Sw Ozark, MOSEVERAL SECURED PIECES OF PLYWOOD REMOVED FROM GARAGE WHILE THE ROOF WAS UNDER CONSTRUCTION
Jul 22, 2:00 PM CDTTSTM WND DMGOzark, MOSEVERAL TREES WERE BLOWN DOWN IN THE CITY OF OZARK ALONG WITH TRANSFORMER KNOCK OFF LINE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 39 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 6.4 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1917 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1917 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1492 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KSGF 221821
SVRSGF
MOC009-043-109-209-221915-
/O.NEW.KSGF.SV.W.0481.080722T1821Z-080722T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
121 PM CDT TUE JUL 22 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWEST MISSOURI...
  LAWRENCE COUNTY IN SOUTHWEST MISSOURI...
  NORTHERN BARRY COUNTY IN SOUTHWEST MISSOURI...
  NORTHERN STONE COUNTY IN SOUTHWEST MISSOURI...

* UNTIL 215 PM CDT.

* AT 117 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
  ELKHEAD TO CLEVER TO RED OAK...MOVING SOUTHEAST AT 18 MPH. THESE
  STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MARIONVILLE BY 135 PM CDT.
  HIGHLANDVILLE BY 140 PM CDT.
  AURORA BY 155 PM CDT.
  CRANE BY 200 PM CDT.
  PIERCE CITY AND VERONA BY 205 PM CDT.
  MONETT BY 210 PM CDT.

THE TOWNS OF SELMORE...OLDFIELD...STOTTS CITY...KELTNER...HOBERG...
CHRISTIAN CENTER...CHADWICK...HURLEY...SPOKANE AND PONCE DE LEON ARE
ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. THIS ALSO INCLUDES
INTERSTATE 44 BETWEEN MILE MARKERS 32 AND 56.

DAMAGING WINDS WITH THESE STORMS WILL OCCUR WELL AHEAD OF ANY RAIN.
DO NOT WAIT FOR THE RAIN OR THUNDER TO START BEFORE TAKING COVER.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

LAT...LON 3682 9406 3729 9406 3718 9361 3710 9361
      3709 9298 3708 9290 3681 9291
TIME...MOT...LOC 1821Z 333DEG 16KT 3702 9282 3700 9350
          3717 9399

$$

HATCH
2 follow-up statements
000 
WWUS53 KSGF 221858
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
158 PM CDT TUE JUL 22 2008

MOC009-043-109-209-221915-
/O.CON.KSGF.SV.W.0481.000000T0000Z-080722T1915Z/
LAWRENCE MO-STONE MO-CHRISTIAN MO-BARRY MO-
158 PM CDT TUE JUL 22 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CHRISTIAN...NORTHERN BARRY...NORTHERN STONE AND SOUTHERN LAWRENCE
COUNTIES...

AT 156 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF KELTNER TO ELSEY TO PIERCE CITY...MOVING SOUTHWEST AT 28 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  PIERCE CITY AND MONETT BY 205 PM CDT.

THE TOWN OF MCDOWELL IS IN THE PATH OF THESE SEVERE THUNDERSTORMS.

DAMAGING WINDS WITH THESE STORMS WILL OCCUR WELL AHEAD OF ANY RAIN.
DO NOT WAIT FOR THE RAIN OR THUNDER TO START BEFORE TAKING COVER.
SEEK SHELTER INDOORS IMMEDIATELY AND STAY AWAY FROM WINDOWS.

LAT...LON 3682 9406 3706 9406 3698 9363 3703 9350
      3708 9291 3681 9292
TIME...MOT...LOC 1858Z 032DEG 25KT 3684 9285 3682 9353
          3699 9402

$$

HATCH
000 
WWUS53 KSGF 221907
SVSSGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
207 PM CDT TUE JUL 22 2008

MOC009-043-109-209-221917-
/O.EXP.KSGF.SV.W.0481.000000T0000Z-080722T1915Z/
LAWRENCE MO-STONE MO-CHRISTIAN MO-BARRY MO-
207 PM CDT TUE JUL 22 2008

...THE SEVERE THUNDERSTORM WARNING FOR CHRISTIAN...NORTHERN BARRY...
NORTHERN STONE AND SOUTHERN LAWRENCE COUNTIES EXPIRES AT 215 PM
CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORMS THAT PROMPTED THE WARNING HAD WEAKENED AND WERE NO
LONGER SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3682 9406 3706 9406 3698 9363 3703 9350
      3708 9291 3681 9292
TIME...MOT...LOC 1907Z 032DEG 25KT 3679 9289 3677 9357
          3694 9406

$$

HATCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 12:24 PM CDT, 57 minutes earlier.

Area forecast discussion, Jul 22, 12:24 PM CDT, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1224 PM CDT TUE JUL 22 2008

...UPDATE TO AVIATION...

.UPDATE...

CLUSTER OF THUNDERSTORMS CONTINUES TO MOVE SOUTHEAST ACROSS
NORTHERN AND EASTERN MISSOURI THIS MORNING. RECENT RADAR TRENDS
INDICATE A MORE SOUTHWARD TURN TO THE CONVECTION ALONG A LOW
LEVEL THETA E GRADIENT. HAVE HAD A FEW REPORTS OF LARGE HAIL WITH
THESE STORMS IN THE LSX CWA. THESE HAIL REPORTS CORRELATED WELL
WITH 55 DBZ REFLECTIVITIES TO AROUND 30 KFT MSL. A COUPLE OF
OUTFLOW BOUNDARIES ARE DRAPED ACROSS THE MISSOURI OZARKS. ONE SUCH
BOUNDARY IS SINKING SOUTH TOWARDS THE HIGHWAY 60 CORRIDOR. ANOTHER
MORE DIFFUSE BOUNDARY EXTENDS FROM NEAR FORT SCOTT KANSAS TO WEST
PLAINS.

KSGF MORNING SOUNDING REVEALS A FEW INTERESTING FEATURES. FIRST
OFF...THIS RAOB EXHIBITS A DECENT WET/HYBRID MICROBURST SIGNATURE.
THIS IS FURTHER BACKED BY THE THETA E DIFFERENTIAL BETWEEN THE
SURFACE AND AROUND 700 MB. ALSO...A MODIFIED SOUNDING YIELDS
AROUND 2000 J/KG OF CAPE WITH A DECENT LOW LEVEL MIXED LAYER. WITH
ALL THAT SAID...WILL NEED TO WATCH STORMS CLOSELY TODAY AS
MICROBURST POTENTIAL IS UP THERE. WILL ALSO NEED TO WATCH THIS
MULTICELL CLUSTER ACROSS CENTRAL MISSOURI...WITH THE MOST LIKELY
AREA FOR SEVERE WINDS ALONG ANY SEGMENTS MOVING SOUTHEASTWARD.
LARGE HAIL POTENTIAL IS ALSO THERE GIVEN THE AMOUNT OF
INSTABILITY. MEAN STORM MOTIONS WILL NOT BE ALL THAT GREAT TODAY
EITHER...SO HEAVY RAINFALL AND FLOODING WILL BE A THREAT...
ESPECIALLY WITH ANY TRAINING STORMS.

INITIAL EXPECTATIONS ARE FOR THAT CLUSTER OF STORMS TO CONTINUE
MOVING SOUTH SOUTHEAST ACROSS CENTRAL MISSOURI ALONG THAT THETA
E GRADIENT. ADDITIONAL THUNDERSTORM DEVELOPMENT IS THEN EXPECTED
THIS AFTERNOON ALONG ANY REMNANT OUTFLOW BOUNDARIES ACROSS
PORTIONS OF SOUTHWEST MISSOURI. HAVE UPDATED POP AND WEATHER GRIDS
TO COVER THIS THINKING. ALSO LOWERED TEMPERATURES SEVERAL
CATEGORIES ACROSS CENTRAL MISSOURI DUE TO EXPECTED RAIN AND CLOUD
COVER. UPDATES ALREADY SENT.

SCHAUMANN

&&

.DISCUSSION...

MAIN FOCUS WILL CONTINUE TO BE WITH THE CONVECTIVE PRECIPITATION
CHANCES OVER THE NEXT SEVERAL DAYS ALONG WITH HOT TEMPERATURES AND
HEAT INDEX VALUES.

MAIN CONVECTIVE COMPLEX CONTINUES TO AFFECT AREAS TO THE NORTH OF
THE CWA WITH MAIN SURFACE FRONTAL BOUNDARY STILL ACROSS NORTHERN
MISSOURI. RADAR AS OF 07Z SHOWING A LONE CELL OVER SOUTHERN
MISSOURI...BUT MAIN ORGANIZED WEATHER WILL REMAIN AROUND MAIN
SURFACE FRONT AND ANY CONVECTIVELY INDUCED OUTFLOW BOUNDARIES.

SEVERAL SHORTWAVES WILL ROTATE AROUND THE GREAT LAKES UPPER LOW
OVER THE NEXT COUPLE OF DAYS WITH RIDGE AXIS REMAINING POSITIONED
FROM THE CENTRAL ROCKIES INTO THE NORTHERN PLAINS. THIS CHANGE TO
A MORE NORTHWEST FLOW WILL ALLOW PREVIOUSLY MENTIONED FRONTAL
BOUNDARY TO SINK SOUTH INTO THE CWA TODAY AND BECOME MORE
NORTHWEST TO SOUTHEAST ORIENTED. INSTABILITY WILL INCREASE TODAY
AS TEMPERATURES RISE BACK INTO THE LOW TO MID 90S WITH
FRONT/OUTFLOWS ACTING AS FOCUSING MECHANISM FOR THUNDERSTORM
REDEVELOPMENT LATER THIS AFTERNOON. WITH CAPES OF 3000-4000 J/KG
POSSIBLE ALONG AND AHEAD OF THE FRONT...SOME OF THE STORMS IN THIS
CORRIDOR MAY BECOME SEVERE. TEMPERATURES TODAY MAY BE MORE TRICKY
THAN IN PREVIOUS DAYS AS WE WILL BE DEALING WITH INCREASED CLOUD
COVER FROM CURRENT MCS ALONG WITH THE POSSIBILITY OF AFTERNOON
CONVECTION REDEVELOPMENT OVER THE NORTHEAST SECTION OF THE CWA.
WHILE THAT AREA HAS HAD THE HIGHEST TEMPERATURES THE PAST FEW
DAYS...IT WILL LIKELY BE THE COOLER SPOT TODAY. SOUTHWEST SECTIONS
OF THE CWA WILL LIKELY REACH BACK INTO THE MID TO UPPER 90S WHILE
NORTHEAST SECTIONS WILL LIKELY BE IN THE UPPER 80S TO AROUND 90. MCS
ACTIVITY AGAIN POSSIBLE TONIGHT BUT FURTHER SOUTH FROM CURRENT
COMPLEX WHICH IS AFFECTING NORTHERN MISSOURI.

MODELS SHIFT MAIN INSTABILITY AXIS FURTHER SOUTHWEST BY WEDNESDAY
AND LOOKS LIKE BEST CHANCE OF PRECIPITATION WILL BE OVER SOUTHERN
MISSOURI THEN.

RIDGE BEGINS TO BREAK DOWN AGAIN BY THURSDAY WITH MORE SHORTWAVE
ENERGY MOVING INTO THE AREA FROM THE NORTHWEST. UNSETTLED
CONDITIONS ARE EXPECTED FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...

FOR THE 18Z TAF CYCLE...SCATTERED THUNDERSTORMS CAN BE EXPECTED
FOR MUCH OF THE AFTERNOON. EXPECT MVFR WITH BRIEF IFR CONDITIONS
AROUND STORMS...ALONG WITH GUSTY WINDS. SKIES ARE EXPECTED TO
CLEAR LATER THIS EVENING WITH VFR CONDITIONS PREVAILING. WINDS
WILL BECOME LIGHT OUT OF THE SOUTHEAST TONIGHT.

SCHAUMANN

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jul 22, 1:00 PM CDT, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT TUE JUL 22 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT TUE JUL 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT
  CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL.

  AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH
  TONIGHT.

  DISCUSSION:

  A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE TO
  MOVE SOUTH ACROSS SOUTHERN MISSOURI THROUGH THE MID AFTERNOON
  HOURS. THESE STORMS WILL AFFECT AREAS ROUGHLY ALONG AND SOUTH
  OF THE HIGHWAY 60 CORRIDOR. ADDITIONAL THUNDERSTORMS WILL
  CONTINUE TO MOVE SOUTHEAST ACROSS CENTRAL MISSOURI THROUGH THE
  REMAINDER OF THIS AFTERNOON. MOST OF THE THUNDERSTORM ACTIVITY
  WILL WEAKEN THIS EVENING...HOWEVER ADDITIONAL THUNDERSTORM
  DEVELOPMENT WILL REMAIN POSSIBLE ACROSS CENTRAL MISSOURI
  OVERNIGHT...ROUGHLY ALONG AND EAST OF HIGHWAY 65.

  WIND GUSTS TO 60 MPH...HAIL TO THE SIZE OF QUARTERS...FREQUENT
  CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WILL ALL BE
  POSSIBLE WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ON A
  DAILY BASIS THROUGH THE REMAINDER OF THE WEEK AND INTO THE
  WEEKEND AS SEVERAL UPPER DISTURBANCES PUSH THROUGH THE REGION
  AND INTERACT WITH AN UNSTABLE AIR MASS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE NEEDED THROUGH EARLY THIS EVENING
  ACROSS ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Jul 22, 1:13 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
113 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0106 PM     TSTM WND GST     4 N SPRINGFIELD         37.25N  93.27W
07/22/2008  M59 MPH          GREENE             MO   PUBLIC

&&

KARDELL
Local storm report, Jul 22, 1:20 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
120 PM CDT TUE JUL 22 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1145 AM     TSTM WND DMG     HUMANSVILLE             37.79N  93.58W
07/22/2008                   POLK               MO   BROADCAST MEDIA

            ROOF OF BUSINESS DAMAGED.

&&

AF

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 2:46 AM CDTSevere Thunderstorm WarningSGFOzark48 min
Jul 22, 11:15 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Dallas, Hickory, Laclede, Morgan43 min
Jul 22, 12:41 PM CDTSevere Thunderstorm WarningSGFGreene, Polk64 min
Jul 22, 12:55 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence65 min
Jul 22, 1:01 PM CDTSevere Thunderstorm WarningSGFGreene, Webster59 min
Jul 22, 1:31 PM CDTSevere Thunderstorm WarningSGFBarton, Dade59 min
Jul 22, 1:41 PM CDTSevere Thunderstorm WarningSGFDouglas, Webster64 min
Jul 22, 1:45 PM CDTAreal Flood AdvisorySGFChristian, Dade, Douglas, Greene, Lawrence, Webster2 hr
Jul 22, 2:26 PM CDTSevere Thunderstorm WarningSGFStone64 min
Jul 22, 2:42 PM CDTSevere Thunderstorm WarningSGFOzark, Taney48 min
Jul 22, 2:59 PM CDTSevere Thunderstorm WarningSGFJasper, Newton61 min
Jul 22, 3:57 PM CDTSevere Thunderstorm WarningSGFNewton63 min
Jul 22, 4:38 PM CDTSevere Thunderstorm WarningSGFNewton52 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.